New Mexico, 2018Flash Flooding in New Mexico, July 15 to 16, 2018
July 15 to 16, 2018 · NWS ABQ · 4 events in 3 counties and zones
Near record levels of moisture across New Mexico along with weak steering flow and strong afternoon heating led to the development of showers and thunderstorms with locally heavy rainfall. The first thunderstorms of the day developed around the Sangre de Cristo Mountains and resulted in flash flooding on the Ute Park burn scar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near record levels of moisture across New Mexico along with weak steering flow and strong afternoon heating led to the development of showers and thunderstorms with locally heavy rainfall. The first thunderstorms of the day developed around the Sangre de Cristo Mountains and resulted in flash flooding on the Ute Park burn scar. Heavy rainfall around Church Rock led to more flooding along State Road 566. The focus for flash flooding shifted into the late evening hours of the 15th when heavy thunderstorms impacted Socorro County. The area around San Antonio was particularly hard hit resulting in the closure of U.S. Highway 380.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 15, 10:58 AM MST, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 15, 10:58 AM MST, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1158 AM MDT Sun Jul 15 2018
.UPDATE...
Updated to include expansion of Flash Flood Watch over the New Mexico
Sangre de Cristo's starting this evening into late tonight. A frontal
boundary is expected to be enhanced by thunderstorm outflow over the
CO Sangre's and will enhance thunderstorm coverage over the NM
Sangre's later this evening.
&&
.PREV DISCUSSION...1149 AM MDT Sun Jul 15 2018...
.AVIATION...
18Z TAF CYCLE
Abundant moisture and strong afternoon heating will lead to another
crop of sct to nmrs SHRA/TSRA with locally heavy rainfall thru this
evening. Storm motions will be slow toward the west-southwest north
of I-40 and west-northwest south of I-40. Any direct hits will be
capable of producing strong outflow wind gusts near 40 kt, frequent
cloud to ground lightning strikes, and brief IFR cigs/vsbys in heavy
rainfall. Guidance shows SHRA/TSRA tapering off across central and
western NM aft 06Z but continuing across northeastern NM much of the
night as a wind shift moves into the area.
42
&&
.PREV DISCUSSION...310 AM MDT Sun Jul 15 2018...
.SYNOPSIS...
Another round of showers and thunderstorms are expected this
afternoon and evening, though storm coverage may not be as great
across the north central and northeast New Mexico. Nonetheless, heavy
rain, small hail and gusty winds will be possible from the strongest
storms. Another active day is expected for Monday with flash flooding
possible once again. Storm coverage will trend down for Tuesday
through the end of the week as drier air moves into the state.
Storms that do develop will favor the high terrain. Temperatures will
trend upward through this period.
&&
.DISCUSSION...
Another crop of showers and thunderstorms are expected today with
near record PWATS across portions of central and western NM. Some
mid level drier air has worked into the northeast, and it is
anticipated that storm coverage will diminish somewhat today over the
Sangre de Cristo Mountains because of this. Additionally, it also
seems like what weak storm motion there is, would take storms away
from the Ute Park and Morris Creek burn scars. Though the threat is
not zero, models indicate flash flooding would be less likely today
than in past days. Therefore, will relegate today's Flash Flood Watch
to portions of western NM and the south central mountains where PWATs
are higher. One potential fly in the ointment, is a cold front that
is expected to move down the plains of Colorado. If the frontal
timing speeds up, the day shift will need to look at a potential
expansion of the FFA.
This front will be a cause for concern on Monday, if you believe the
NAM. The NAM suggests the front, aided by convection, will push
southward into NM around midnight tonight before getting hung up
around I-40 across the plains early Monday. Near and behind this
front would be a focus for thunderstorms, and with PWATs bouncing
back up over an inch, this would spell concern for burn scars on the
east slopes of the Sangre de Cristos. Having said that, the GFS does
not suggest that the front will make it into NM at all, or at least
gets hung up around the NM/CO border. Thus, there are large
discrepancies between the two models on QPF along and east of the
Sangres and therefore, the potential impacts differ at this time. The
ECMWF, however, sides a bit more with the NAM. Elsewhere, it looks
like much of western NM will be active once again as an easterly wave
crosses Mexico. Thus, expect more Flash Flood Watches for Monday.
The easterly wave will actually usher in drier air from east to west
on Tuesday as it continues westward. Thus, a significant downtick in
activity is expected, and storms will tend to hug the higher terrain
more. This trend will continue on Wednesday as the upper high also
shifts back toward NM. By Thursday, the upper high will be squarely
over NM, and no new moisture influx is apparent, as most of the
monsoonal flow will be directed into AZ. Portions of western NM may
see an increase in precipitation chances by Friday as the high shifts
ever-so-slightly eastward, but the high looks to stick around through
next weekend. With less storms in play, look for temperatures to
trend upward, with triple digit heat returning for portions of the
eastern plains Wednesday through at least Friday.
34
&&
.FIRE WEATHER...
Plentiful moisture over New Mexico will lead to another afternoon
and evening of monsoon showers and thunderstorms. Light and variable
winds aloft will result in slow and erratic storm motions, and
potential for locally heavy rainfall and flash flooding. Heavy
rainfall is most likely, according to the latest models, over
western and central New Mexico this afternoon and evening. Heavy
rainfall will be possible again on Monday over the west and central
as well as the northeast, where forecast models indicate a frontal
boundary will be located. High temperatures today and Monday will be
near to below average with good to excellent overnight humidity
recoveries.
High pressure aloft is forecast to consolidate over the Great Basin
and New Mexico Tuesday and expand through late week. This would
result in a decrease in areal coverage of showers and storms, with
the majority becoming located over and near the higher terrain.
Daytime temperatures are forecast to warm to near or above average
and humidities would trend drier, with minimum values falling into
the teens. Overnight humidity recoveries diminish as well, but for
the most part, remain good through the week.
Localized fair to poor vent rates continue to be possible over
portions of the west and central today through Tuesday.
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late tonight
for the following zones... NMZ513>515.
Flash Flood Watch through this evening for the following zones...
NMZ506-508-526.
&&
24
Hazardous weather outlook, Jul 15, 2:31 AM MST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
331 AM MDT Sun Jul 15 2018
NMZ501>540-161200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
331 AM MDT Sun Jul 15 2018
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Scattered to numerous thunderstorms are expected today through this
evening. Storm motions will be slow and rainfall could become heavy.
This may lead to localized areas of flash flooding, especially over
and near recent and older burn scars across western New Mexico. Areas
that have also seen heavy rainfall recently will also be more
susceptible to flash flooding. Isolated locations may receive up to
2 inches of rainfall. A few storms may also produce small hail and
wind gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous thunderstorms are expected again on Monday.
Slow storm motions and heavy rainfall may lead to localized
areas of flash flooding, especially over and near recent burn scars
and within urban drainage systems. A few storms may also produce
small hail and wind gusts to 50 mph. After Monday, storm coverage
will decrease, though isolated locations may still receive heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.
34
Flash Flood, McKinley
- When
- July 15, 1:00 PM MST to 2:00 PM MST
- Where
- McKinley County, 5 mi NNE of Church Rock to 1.58 mi NE of Springstead
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.597, -108.566
Flood waters running over SR-566 between mile markers 5 and 6.
Flash Flood, Colfax
- When
- July 15, 1:50 PM MST to 2:30 PM MST
- Where
- Colfax County, 2.71 mi ENE of Ute Park to 2.41 mi E of Ute Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 36.568, -105.052
NMDOT reported burn scar debris over U.S. Highway 64 between mile markers 301 and 303.
Flash Flood, Socorro
- When
- July 15, 10:50 PM MST to July 16, 12:00 AM MST
- Where
- Socorro County, 0.57 mi E of San Antonio to 0.7 mi W of San Antonio
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.920, -106.860
Flooding along Walnut Creek flowed over the on-ramp to Interstate 25 then over U.S. 380 in San Antonio. The exit ramp from Interstate 25 and U.S. Highway 380 was closed. Flood waters inundated several acres of farm land with debris from downed power poles. Two to three feet of water in San Antonio entered at least one home. Damage amounts of a very rough estimate.
Flash Flood, Socorro
- When
- July 15, 10:50 PM MST to 11:50 PM MST
- Where
- Socorro County, 5.72 mi WSW of (Onm)socorro Arpt to 5.98 mi WSW of (Onm)socorro Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.992, -106.994
Flash flooding within Box Canyon knocked out power to areas from Socorro to Magdalena. Damage amounts are estimated for power infrastructure.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, July 15 to 18, 2018$1.6 million · 1 in hail · 4 events
- Damaging Winds in Tennessee, July 15, 2018$55,000 · 55 kt wind · 7 events
- Flash Flooding and Heavy Rain in Arizona, July 15 to 16, 201810 events
- Heat in Louisiana, July 15 to 16, 20189 events
- Excessive Heat and Heat in California, July 15 to 20, 20188 events
- Hail and Damaging Winds in Pennsylvania, July 15, 20181 in hail · 8 events
- Heat in Arkansas, July 15, 20186 events
- Flooding and Damaging Winds in Kentucky, July 15, 2018$9,000 · 56 kt wind · 5 events
- Funnel Clouds in Iowa, July 15, 20185 events
- Damaging Winds in New Hampshire, July 15, 201850 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 15, 2018$2,000 · 60 kt wind · 4 events
- Damaging Winds in Kansas, July 15, 201856 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758474, 758475, 758479, 758480.